Is it safe to continue my other medications when taking opioid medications?

Answers from Carrie Krieger, Pharm.D.

Many drugs have the potential to interact negatively with opioid medications. Review all of your medications with your doctor so that you can reduce the risks of interactions with opioids.

Drugs that may interact with opioid medications include:

  • Alcohol
  • Anti-seizure medications, such as carbamazepine (Carbatrol, Tegretol, others)
  • Certain antibiotics, including clarithromycin (Biaxin)
  • Certain antidepressants
  • Certain antifungals, including itraconazole (Onmel, Sporanox), ketoconazole and voriconazole (Vfend)
  • Certain antiretroviral drugs used for HIV infection, including atazanavir (Reyataz), indinavir (Crixivan), ritonavir (Norvir) and others
  • Drugs for sleeping problems, such as zolpidem (Ambien, Intermezzo, others)
  • Drugs used to treat psychiatric disorders, such as haloperidol (Haldol)
  • Muscle relaxers, such as cyclobenzaprine (Amrix)
  • Other opioid medications
  • Sedatives, such as diazepam (Valium)

Opioid medications affect your brain and may make you sleepy. Mixing these medications with other drugs can heighten these effects, leading to slowed breathing, decreased heart rate and a risk of death.

Signs of an emergency include:

  • Very small pupils that don't change size when a light is quickly shined in your eye
  • Losing consciousness or going into a deep sleep from which you can't be wakened
  • Very slow breathing
  • Fingernails or lips that appear purple or blue

Call 911 or your local emergency number if you or someone you know is experiencing these signs.

With

Carrie Krieger, Pharm.D.

Dec. 05, 2017 See more Expert Answers